Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 111, NWS Nashville, TN

April 5, 2012Cheatham County, Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2012, 1:13 PM CDT for Cheatham County, Davidson County, Williamson County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2012, 1:13 PM CDT (18:13 UTC)
Expired
Apr 5, 2012, 1:42 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS54 KOHX 051813
SVROHX
TNC021-037-187-051900-
/O.NEW.KOHX.SV.W.0111.120405T1813Z-120405T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
113 PM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 PM CDT

* AT 108 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS NEAR KINGSTON SPRINGS...MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO     
  PEGRAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3614 8698 3599 8703 3602 8716 3606 8718
      3607 8717 3616 8717 3617 8715
TIME...MOT...LOC 1812Z 189DEG 3KT 3605 8710

$$

BW
1 follow-up statement
744 
WWUS54 KOHX 051842
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT THU APR 5 2012

TNC021-037-187-051852-
/O.CAN.KOHX.SV.W.0111.000000T0000Z-120405T1900Z/
WILLIAMSON TN-CHEATHAM TN-DAVIDSON TN-
142 PM CDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIDSON...
SOUTHERN CHEATHAM AND NORTHWESTERN WILLIAMSON COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3614 8698 3599 8703 3602 8716 3606 8718
      3607 8717 3616 8717 3617 8715
TIME...MOT...LOC 1842Z 189DEG 3KT 3607 8710

$$

TB12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:51 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 5, 12:51 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 PM CDT THU APR 5 2012

.UPDATE...

18Z TAF DISCUSSION.

&&

.AVIATION...

COLD FRONT HAS MOVED JUST SOUTH OF CKV ATTM...WITH SCATTERED
THUNDERSTORMS NOW DEVELOPING IN ADVANCE OF UPPER LOW MOVING
EASTWARD TOWARDS THE MID STATE. WILL CONTINUE VCTS AND TEMPO
GROUPS FOR TSRA AT ALL AIRPORTS THIS AFTERNOON/EVENING. SOME OF
THE STRONGER STORMS COULD PRODUCE HAIL AT THE AIRPORTS. GENERALLY
VFR CONDITIONS ANTICIPATED...BUT LOW CIGS/VIS NOTED AT CKV WILL
CONTINUE FOR A FEW MORE HOURS. PRECIP TO DIMINISH BY 03Z WILL SKIES
CLEARING OVERNIGHT WITH NORTHEAST WINDS.

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT THU APR 5 2012/

UPDATE...

LATEST SURFACE OBSERVATIONS SHOW COLD FRONT ALONG THE KY/TN
BORDER...WHILE VISIBLE SATELLITE IMAGERY SHOWS WIDESPREAD MID TO
HIGH LEVEL CLOUD COVER ACROSS THE MID STATE THIS MORNING. RADAR
ALSO INDICATES A FEW SHOWERS NOW OVER SOUTHERN ZONES. DESPITE THE
CLOUD COVER...TEMPERATURES ALREADY NEARING FORECAST HIGH
TEMPERATURES FOR TODAY AND WITH FRONT STILL JUST NORTH OF THE CWA
HAVE RAISED HIGHS UP SEVERAL DEGREES ACROSS THE BOARD. WATER VAPOR
IMAGERY SHOWS UPPER LEVEL LOW NEARING MEMPHIS WITH SCATTERED
SHOWERS AND THUNDERSTORMS NOW DEVELOPING JUST AHEAD OF THE
SYSTEM. AS COLD POOL ALOFT ASSOCIATED WITH UPPER LOW CONTINUES
SPREADING INTO MIDDLE TENNESSEE AND COLD FRONT SAGS SLOWLY
SOUTHWARD...ADDITIONAL AND FAIRLY WIDESPREAD SHOWER AND
THUNDERSTORM DEVELOPMENT IS EXPECTED BY AFTERNOON WITH ACTIVITY
CONTINUING INTO THE EVENING HOURS BEFORE DIMINISHING. COLD
TEMPERATURES ALOFT WITH 500MB TEMPS NEARING -20C...MODERATE
CAPE...AND LOW WET BULB ZERO HEIGHTS CONTINUE TO SUGGEST A FEW
STORMS MAY REACH SEVERE LEVELS...WITH HAIL THE BIGGEST THREAT AND
A LESSER THREAT FOR DAMAGING WINDS.

PREV DISCUSSION... /ISSUED 517 AM CDT THU APR 5 2012/

AVIATION 12Z DISCUSSION...
COLD FRONT WILL SETTLE SOUTHWARD ACROSS THE AREA THIS AFTERNOON.
WITH MOISTURE AND INSTABILITY ON THE INCREASE...SHOWERS AND TSTMS
ARE EXPECTED TO DEVELOP MAINLY AFT 18Z. THEN...THE AXIS OF THE
ASSOCIATED UPPER LEVEL LOW WILL MOVE ACROSS THE AREA THIS
EVENING...KEEPING THE CLOUDS AROUND THROUGH 06Z. SKIES TO CLEAR
THEREAFTER.

PREV DISCUSSION... /ISSUED 319 AM CDT THU APR 5 2012/

DISCUSSION...
WEAK FRONTAL BOUNDARY REMAINS STALLED JUST NORTH OF THE BORDER
THIS MORNING...WITH WEAK UPPER RIDGE JUST EAST AND SHORTWAVE IN
THE MS RIVER VALLEY. DEEPEST MOISTURE THIS MORNING NOW WORKING
NORTH AND EAST OF THE CWA...PRETTY MUCH NORTH OF THE SFC/LL
BOUNDARY. A FEW LATE NIGHT STORMS DID POP UP ACROSS OUR NORTHEAST
BUT HAVE SINCE MOVED OUT.

SHWRS/STORMS LAST TWO DAYS REALLY QUITE SCARCE BUT TODAY AND THIS
EVE SHOULD BE BIT DIFFERENT. CLOSED UPPER LOWS CURRENTLY NEARING
NORTHWEST AR EXPECTED TO TRACK EAST-SOUTHEAST...CLIPPING THE CWA
TOWARD EVENING BEFORE HEADING INTO CENTRAL GA TOWARD 06Z.
ADDITIONALLY...COLD FRONT AHEAD OF LOW WILL MOVE ACROSS THE CWA
LATER THIS MORNING/AFTERNOON. DEEPER MOISTURE AND CAPE/INSTABILITY
SHOULD BE READILY AVAILABLE BUT LOW-LEVEL SHEAR WEAK. FEW STORMS
COULD GO SEVERE TODAY PRODUCING MAINLY LARGE HAIL HOWEVER WITH
COLD POOL ALOFT.

BEHIND EXITING UPPER LOWS LATE TONIGHT...DRYING WILL COMMENCE AS
WELL AS A PRETTY UNEVENTFUL EXTENDED PERIOD. UPPER RIDGE BUILDS IN
LATE FRI...THEN PASSES QUICKLY SAT NIGHT. WEAK FRONT WILL SWING
BY ON SUN...WITH MAYBE A ROUGE STORM OR TWO BUT LITTLE MORE. CWA
THEN MOVES INTO A COOLER PATTERN EARLY/MID WEEK AS UPPER LOWS/TROUGHS
REMAIN IN THE EAST. NORTHWEST FLOW ALOFT REGIME COULD BRING ISOLATED
SHOWERS DOWN ACROSS PARTS OF THE AREA MON NIGHT/TUE BUT OVERALL
VERY LITTLE IMPACT EXPECTED. GFS LEANING TOWARD SOMETHING MORE
SIGNIFICANT LATE IN THE WEEK BUT OTHER MEDIUM RANGERS NOT FOLLOWING
SUIT. WILL LEAVE PCPN OUT AT THIS TIME.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

55
Hazardous weather outlook, Apr 5, 4:08 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CDT THU APR 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
408 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY AND EARLY TONIGHT. A COLD FRONT AND AN UPPER LOW
CROSSING THE REGION WILL SET OFF NUMEROUS THUNDERSTORMS. ISOLATED
STORMS MAY PRODUCE LARGE HAIL...AND POSSIBLY DAMAGING WIND...
ESPECIALLY IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Apr 5, 12:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1248 PM CDT THU APR 5 2012

TNZ005-006-051830-
MONTGOMERY-STEWART-
1248 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF DOVER...MOVING NORTHEAST AT 5
MPH.

PEOPLE IN EASTERN STEWART AND WESTERN MONTGOMERY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3654 8741 3636 8759 3644 8785 3661 8781

BW
Local storm report, Apr 5, 1:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
104 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             WHITE BLUFF             36.11N 87.21W
04/05/2012  E0.75 INCH       DICKSON            TN   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL REPORTED

&&

SHAMBURGER
Special weather statement, Apr 5, 1:05 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
105 PM CDT THU APR 5 2012

TNZ023-025-026-051845-
CHEATHAM-DICKSON-HOUSTON-
105 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON AND HOUSTON
COUNTIES...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITE BLUFF...OR 10 MILES SOUTHWEST OF
ASHLAND CITY...MOVING NORTHEAST AT 10 MPH.

PEOPLE IN CENTRAL CHEATHAM...EASTERN HOUSTON AND NORTHERN DICKSON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3632 8735 3632 8732 3631 8730 3632 8729
      3632 8717 3634 8713 3623 8706 3607 8710
      3610 8735 3614 8755 3616 8756 3634 8756

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:48 PM CDTSpecial Weather StatementOHXStewart42 min
Apr 5, 1:05 PM CDTSpecial Weather StatementOHXCheatham, Dickson40 min
Apr 5, 1:24 PM CDTSpecial Weather StatementOHXGiles, Marshall, Maury66 min
Apr 5, 1:37 PM CDTSevere Thunderstorm WarningOHXStewart18 min
Apr 5, 1:53 PM CDTSpecial Weather StatementOHXCheatham, Dickson, Houston, Stewart67 min
Apr 5, 2:02 PM CDTSevere Thunderstorm WarningOHXBenton28 min
Apr 5, 2:14 PM CDTSpecial Weather StatementOHXRutherford61 min
Apr 5, 2:23 PM CDTSpecial Weather StatementOHXHouston37 min
Apr 5, 2:28 PM CDTSpecial Weather StatementOHXWilliamson47 min
Apr 5, 2:32 PM CDTSevere Thunderstorm WarningOHXBedford, Davidson, Marshall, Rutherford, Williamson28 min
Apr 5, 2:36 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart39 min
Apr 5, 2:48 PM CDTSpecial Weather StatementOHXHickman42 min
Apr 5, 3:07 PM CDTSpecial Weather StatementOHXMontgomery23 min
Apr 5, 3:15 PM CDTSpecial Weather StatementOHXHouston45 min
Apr 5, 3:17 PM CDTSpecial Weather StatementOHXRutherford, Williamson43 min
Apr 5, 3:24 PM CDTAreal Flood AdvisoryOHXWilliamson3 hr
Apr 5, 3:53 PM CDTSpecial Weather StatementOHXCannon, Davidson, Rutherford, Williamson, Wilson52 min
Apr 5, 3:59 PM CDTSpecial Weather StatementOHXCumberland31 min
Apr 5, 4:29 PM CDTSpecial Weather StatementOHXCumberland31 min
Apr 5, 5:00 PM CDTSpecial Weather StatementOHXCumberland
Apr 5, 5:02 PM CDTAreal Flood AdvisoryOHXCumberland3 hr
Apr 5, 5:05 PM CDTSpecial Weather StatementOHXCumberland25 min
Apr 5, 5:18 PM CDTAreal Flood AdvisoryOHXDavidson3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.